ADVERTISEMENT

Q. I am healthy and in very good physical condition, but for a few years now I wake up early in the morning with leg pain. Sometimes it is so sharp that it almost knocks me to the floor.

These cramps ease up, and eventually the pain goes away, but it can take a couple of hours to disappear completely.

Could the pain be related to my medication? I take atorvastatin (Lipitor), a multivitamin, fish oil and quinapril daily. Is there a particular stretch I should do to relieve the pain?

A. Atorvastatin can cause muscle spasms and pain. We don’t know if that is the source of your agony, but we suggest you discuss this possible side effect with your doctor. We are sending you our Guides to Cholesterol Control and Heart Health and Leg Pain so that you can have an informed conversation. Anyone who would like copies, please send $5 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. RLC-58, P.O. Box 52027, Durham, NC 27717-2027. They also can be downloaded for $2 each from our website: www.peoplespharmacy.com.

There are stretches that can be helpful in preventing or alleviating leg cramps. You will find detailed descriptions in the Guide to Leg Pain.

...

Q. You told a man who couldn’t afford Viagra that beet juice might help with erectile dysfunction. That’s not the only solution.

Medicare will pay for a vacuum device such as Vacurect. I have one. Loving stimulation by my partner also has a great uplifting effect.

A. Before medications for erectile dysfunction, men used “vacuum erection enhancement therapy,” also dubbed the penis pump. These have been available since the early 20th century. In 1982, the Food and Drug Administration approved the ErecAid for this purpose. Today there are a number of such devices on the market.

To use the pump, the penis is inserted into a special vacuum chamber. When the air is pumped out of this plastic cylinder, the vacuum pulls blood into the penis to create an erection. The erection is maintained through the gentle constriction of an elastic ring at the base of the penis. Discuss this approach with your doctor, since some people should not use this type of device.

...

Q. I read that there is a new nonhormonal medicine coming out this month for hot flashes. It is called Brisdelle.

What do you know about it? What side effects should I be aware of?

A. The FDA approved paroxetine (Brisdelle) as a nonhormonal treatment for hot flashes. This medication may be more familiar under the brand name Paxil. It was originally marketed as an antidepressant starting in 1992.

The most common side effects of Brisdelle are headache, fatigue, nausea and vomiting. Serious complications can include thoughts of suicide, an increased risk of bone fractures and interactions that could result in bleeding or agitation.

Another problem is that discontinuing paroxetine abruptly can result in nightmares, muscle cramps, anxiety, headache, insomnia, nerve tingling, shakiness, visual disturbances, dizziness and sensations like an electric shock (referred to as “brain zaps”).

You will find more details at www. PeoplesPharmacy.com about other non-hormonal options for controlling hot flashes, including Estrovera (rhapontic rhubarb) and Pycnogenol (maritime French pine bark).